New Mexico, 2013

Damaging Wind in New Mexico, July 9, 2013

July 9, 2013 · NWS ABQ · 1 event in 1 county or zone

The center of upper level high pressure was located near Farmington in northwestern New Mexico. Plentiful moisture and a general south or southeast surface flow fueled daily rounds of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure was located near Farmington in northwestern New Mexico. Plentiful moisture and a general south or southeast surface flow fueled daily rounds of showers and thunderstorms. Most of the cells stayed fairly tame except for one line of storms that developed during the evening hours right on the Socorro County/Sierra County line. This line of thunderstorms moved southwest with a single strong gust being reported as the storms moved over reported location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 9, 4:48 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 9, 4:48 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 PM MDT TUE JUL 9 2013

.AVIATION...
00Z TAF CYCLE
UPPER HIGH CENTER OVER NORTHWEST/NORTH CENTRAL NEW MEXICO FOR
THE NEXT 12 TO 24 HOURS. SHOWERS AND STORMS STRETCHED FROM
CATRON COUNTY TO NEAR KCAO AT 00Z WILL PERSIST UNTIL AFT 03Z WITH
SLOW AND ERRATIC MOVEMENT AROUND THE HIGH CENTER. OTHER SHOWERS
AND STORMS LIKELY TO FIRE DUE TO OUTFLOW BOUNDARIES. MAINLY VFR
WITH MTS BRIEFLY OBSCURED IN LOCALIZED MVFR CIGS/VSBYS DUE TO
CLOUDS/PRECIPITATION. OUTFLOWS GUSTING AROUND 40 KT POSSIBLE
ALONG WITH SMALL HAIL WITH THE STRONGER STORMS. SHOWERS MAY WORK
INTO THE EAST CENTRAL PLAINS AFT 02Z BUT WILL BE LIGHT. STORMS
SHOULD SLOWLY DIMINISH BY 06Z. SURFACE BOUNDARY TO APPROACH THE
FAR NORTHEAST PLAINS TOWARDS 12Z.

&&

.DISCUSSION...300 PM MDT TUE JUL 9 2013...
THE CENTER OF 500 MB HIGH PRESSURE WILL SHIFT FROM NEAR
FARMINGTON THIS AFTERNOON AND WEDNESDAY EASTWARD ALONG THE CO/NM
BOARDER WEDNESDAY NIGHT. IT WILL THEN VARY FROM NE NM TO W KS
THURSDAY THROUGH SATURDAY. WITH PLENTY OF MOISTURE TRAPPED UNDER
THE RIDGE AND GENERALLY MOIST S OR SE SURFACE WINDS PERSISTING
THROUGH THE AFOREMENTIONED PERIOD...DAILY ROUNDS OF SCATTERED TO
ISOLATED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO FAVOR NORTH
CENTRAL AND WESTERN AREAS AS A MORE TRADITIONAL MONSOON FLOW
ESTABLISHES. PORTIONS OF THE HIGH TERRAIN SHOULD SEE PERIODS OF
EVEN MORE NUMEROUS CELL COVERAGE. TEMPERATURES WILL TREND DOWNWARD
IN THE WEST AS BETTER MOISTURE AND PRECIPITATION COVERAGE ARRIVES
THURSDAY WITH WEEKEND HIGH TEMPERATURES NEAR AND A LITTLE BELOW
NORMAL. READINGS FARTHER EAST WILL RANGE FROM A FEW TO AROUND 9
DEGREES ABOVE NORMAL.

WETTER WEATHER IS EXPECTED LATE IN THE WEEKEND AND THROUGH THE
FIRST PART OF THE COMING WORK WEEK AS A WELL DEVELOPED EASTERLY
WAVE TRACKS WESTWARD FROM S CENTRAL TX ACROSS S NM AND NORTHERN
MEXICO. MODELS CURRENTLY DEPICT THIS WAVE ADVECTING ENOUGH
MOISTURE INTO THE FORECAST AREA FOR OUR FIRST MONSOON BURST OF THE
SEASON WITH THE POTENTIAL FOR MUCH OF SOUTHERN...WESTERN AND
POSSIBLY CENTRAL AND EASTERN AREAS TO RECEIVE SIGNIFICANT RAINFALL.
THE BEST CHANCE FOR PRECIP IN EASTERN AREAS MAY COME LATE SUNDAY
AND SUNDAY NIGHT...SUNDAY THROUGH MONDAY IN CENTRAL AREAS AND
SUNDAY THROUGH TUESDAY FARTHER WEST. TEMPERATURES SHOULD RESPOND
TO ALL OF THE MOISTURE BY FALLING WITH HIGHS GENERALLY A FEW TO 7
DEGREES BELOW NORMAL AREAWIDE MONDAY AND TUESDAY.

44

&&

.FIRE WEATHER...
DESPITE THE UPPER HIGH BEING CENTERED OVER NORTHERN PORTIONS OF THE
STATE...WETTING RAINS CONTINUE WITH PWATS ROUGHLY 130 PERCENT OF
NORMAL. SLOW STORM MOVEMENT WILL RESULT IN SOAKING RAINS...WITH THE
BEST CHANCES OVER THE NORTHERN AND WESTERN MOUNTAINS. HUMIDITY
RECOVERIES EARLY TUESDAY MORNING WERE FAIR TO GOOD ACROSS THE
LOWLANDS AND GOOD TO EXCELLENT ACROSS THE HIGHER TERRAIN. THIS WILL
CONTINUE THROUGH THURSDAY BEFORE SOME APPRECIABLE CHANGE.

FROM FRIDAY THROUGH SATURDAY...THE UPPER HIGH WILL BE CENTERED EAST
OR NORTHEAST OF THE STATE WITH THE MOISTURE PLUME MORE CONFINED TO
ARIZONA AND WESTERN PORTIONS OF NEW MEXICO. SOME DRYING IS EXPECTED
ACROSS EASTERN PORTIONS OF THE AREA DURING THIS PERIOD...BUT MINIMUM
HUMIDITIES WILL REMAIN ABOVE CRITICAL THRESHOLDS. MOISTURE WILL
INCREASE LATE SUNDAY INTO MONDAY ASSOCIATED WITH A CLOSED EASTERLY
WAVE APPROACHING THE STATE. MODERATE TO HIGH CONFIDENCE ON AN UPTICK
IN WETTING RAIN CHANCES LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK
AS BOTH THE 12Z ECMWF AND GFS SOLUTIONS ARE SHOWING THIS DEVELOPMENT
AND HAVE BEEN FOR SEVERAL DAYS NOW. CHANCES FOR WETTING RAIN LOOK TO
CONTINUE THROUGH THE END OF NEXT WEEK WITH THE UPPER HIGH DISPLACED
WELL TO THE EAST OF THE STATE AND A MORE CLASSIC MONSOON LOOK TO THE
SYNOPTIC WEATHER PATTER.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 9, 4:11 AM MST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
511 AM MDT TUE JUL 9 2013

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
511 AM MDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
WIDESPREAD THUNDERSTORM COVERAGE TODAY MAY PRODUCE LOCALIZED
DOWNPOURS WITH INCREASED THREAT FOR FLASH FLOODING...WITH
BEST CHANCES OVER THE NORTHERN AND WESTERN HIGH COUNTRY. THIS
INCLUDES BURN SCAR AREAS IN THE SOUTHERN SANGRE DE CRISTO
RANGE..AND IN SOUTHERN CATRON COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
CONTINUING WIDESPREAD THUNDERSTORM DEVELOPMENT EACH DAY MAY
PRODUCE LOCALIZED DOWNPOURS WITH INCREASED THREAT FOR FLASH
FLOODING. BEST CHANCES FOR HEAVIER SHOWERS WILL CONTINUE OVER THE
NORTHERN AND WESTERN HIGH COUNTRY THROUGH MONDAY. LOCAL DOWNPOURS
WILL PRODUCE AN INCREASED RISK FOR FLASH FLOODING OVER BURN
SCARS...ESPECIALLY IN SOUTHERN CATRON AND LINCOLN COUNTIES...AND
OVER THE SOUTHERN SANGRE DE CRISTO RANGE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL
AMOUNTS...RAINFALL IMPACTS...AND OBSERVED HAIL SIZES THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

SHY

In the hours before

Special weather statement, Jul 9, 2:19 PM MST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 PM MDT TUE JUL 9 2013

NMZ512-514-517-518-092145-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-SOUTHERN SANGRE DE
CRISTOS ABOVE 9500 FEET-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
319 PM MDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA FE COUNTY THROUGH
345 PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TESUQUE...OR ABOUT 7 MILES NORTH OF SANTA
FE.  THIS STORM WAS NEARLY STATIONARY.  HAIL UP TO DIME SIZE AND
INTENSE DOWNPOURS HAVE BEEN REPORTED ALONG HIGHWAY 285.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...NAMBE PUEBLO...NAMBE...
POJOAQUE PUEBLO...POJOAQUE...CHUPADERO...CUYAMUNGUE AND JACONA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3562 10618 3593 10603 3590 10578 3560 10586
TIME...MOT...LOC 2119Z 130DEG 1KT 3578 10595

KJ
Special weather statement, Jul 9, 4:05 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 PM MDT TUE JUL 9 2013

NMZ519-521-092330-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
505 PM MDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BERNALILLO...EXTREME
NORTHEASTERN VALENCIA AND NORTHWESTERN TORRANCE COUNTIES THROUGH 530
PM MDT...

AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG VERY SLOW MOVING THUNDERSTORMS ALONG A LINE EXTENDING FROM
SANDIA HEIGHTS TO ESCABOSA...AND MOVING WEST OR SOUTHWEST AT 5 MPH
OR LESS.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH VERY HEAVY RAIN.

AREAS AFFECTED BY THESE STORMS INCLUDE...ALBUQUERQUE...SANDIA HEIGHTS
AND CARNUEL AS WELL AS INTERSTATE 40 THROUGH TIJERAS CANYON AND
STATE ROAD 14 AND 337 ALONG EAST SIDE OF THE MOUNTAINS.

HEAVY RAINS WILL CAUSE WATER TO QUICKLY POND ON ROADS AND IN LOW SPOTS.
FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3521 10634 3484 10624 3480 10646 3518 10655
TIME...MOT...LOC 2304Z 116DEG 4KT 3520 10644 3491 10634

KJ
Special weather statement, Jul 9, 5:02 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 PM MDT TUE JUL 9 2013

NMZ519-521-100045-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
602 PM MDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BERNALILLO AND SOUTHERN
SANDOVAL COUNTIES THROUGH 645 PM MDT...

AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANDIA PUEBLO...OR ABOUT 6 MILES SOUTHEAST
OF RIO RANCHO...MOVING SOUTHWEST AT AROUND 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH VERY HEAVY RAIN. A QUICK BURST OF ONE HALF TO THREE
QUARTER INCH RAIN CAN BE EXPECTED.

AREAS AFFECTED BY THIS STORM INCLUDE...RIO RANCHO INTEL AREA...
CABEZON...NORTH VALLEY...PARADISE HILLS...LOS RANCHOS DE ALBUQUERQUE...
RIO GRANDE NATURE CENTER AND ALAMEDA.

THIS WILL IMPACT THE FOLLOWING NEW MEXICO HIGHWAYS...
  INTERSTATE 40 BETWEEN MILE MARKERS 159 AND 165...
  INTERSTATE 25 BETWEEN MILE MARKERS 228 AND 240...

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3504 10655 3518 10681 3531 10659 3525 10646
TIME...MOT...LOC 0001Z 027DEG 13KT 3521 10658

KJ
Special weather statement, Jul 9, 7:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT TUE JUL 9 2013

NMZ520-524-100230-
LOWER RIO GRANDE VALLEY-SOUTH CENTRAL HIGHLANDS-
800 PM MDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SOCORRO COUNTY THROUGH
830 PM MDT...

AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF SOCORRO...MOVING SOUTHWEST AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN ANTONIO...LABORCITA AND
LUIS LOPEZ.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3383 10671 3395 10694 3416 10676 3406 10657
TIME...MOT...LOC 0200Z 032DEG 6KT 3403 10672

40

The radar

The Holloman AFB radar (KHDX), 67 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Socorro

When
July 9, 7:00 PM MST to 7:10 PM MST
Where
Socorro County, 33 mi SSE of San Antonio
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.479, -106.650

Peak wind gust of 61 mph was recorded from a 10-meter White Sands Missile Range mission support tower in extreme southern Socorro County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452470.